Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 33, NWS Mobile, AL

January 22, 1998Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 22, 1998, 12:52 PM CST for Okaloosa County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1998, 12:52 PM CST (18:52 UTC)
Expired
Jan 22, 1998, 1:40 PM CST
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 12:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS1 KMOB 221855 RRA
SVRMOB
FLC091-221940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1252 PM CST THU JAN 22 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 140 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN FLORIDA

   ...OKALOOSA COUNTY

AT 1251 PM CST...MOBILE DOPPLER WEATHER RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CURRENTLY LOCATED OVER THE WESTERN PORTION OF
OKALOOSA COUNTY WHICH WAS MOVING TO THE EAST AT 30 MPH.  THESE STORMS
WILL PRODUCE LARGE HAIL AND DAMAGING WINDS AND WILL AFFECT THE TOWNS
OF FORT WALTON BEACH...VALPARISO AND CRESTVIEW THROUGH 140 PM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:28 AM CST, 10 hours 24 minutes earlier.

Area forecast discussion, Jan 22, 2:28 AM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
228 AM CST THU JAN 22 1998

IT LOOKS LIKE SHIFT WILL BECOME MORE BUSIER BY THE HOUR AS INVERTED
SFC TROF AXIS FM MID MS VALLEY THRU CTRL AR AND ERN TX EDGES SLOWLY E
TDY.  LATEST SFC ANLYS SHOWS INVERTED SFC TROF WEDGED UP BETWEEN 2
SFC RDGS OVR CTRL PLAINS AND E COAST EXPLAINING SYSTEMS SLOW
MOVEMENT. SAT IMAGERY SHOWS EXPANDING COLD CLD TOPS AT -70 TO -80 OVR
SW AND CTRL LA DUMPING LOCALLY HVY DOWNPOURS WITH 3 TO 5 INCH
ESTIMATES IN THE PAST 6 HRS AS PER LATEST SPE.  ETA MODEL LOOKS TO BE
FASTER THIS GO ARND...PUSHING CD FNT THRU RGN AFTER 06Z FRI. NGM A
BIT SLOWER...HANGING HI POPS IN THRU FRI AFTN. GIVEN LATEST GUIDANCE
AND STRENGTH OF CLD TOP COOLING TO THE W...FA SHUD SEE LOCALLY HVY
RAINS SPREADING E THAT CUD EXCEED FFG OVR ENTIRE FA THRU THU EVE.
AFTER COORD WITH BHM FFAS WL BE EXTDD FM WILCOX TO BALDWIN AND W.
PORTIONS OF NRN SW AL COS HAVE ALREADY RECEIVED .60 INCH STP WITH
MORE ON THE WAY.  OOZ SIL RAOBS ALSO INDICATE FVRBL 0-3KM SR
HELICITIES OVR 260 WHICH WUD SUPPORT DEEP AND PERSISTENT ROTATING
UPDRAFTS AND STRENGTHENING 40 KT SRLY LOLVL JET AS PER VWP INDICATES
PSBLTY OF SVR STMS AS WELL. SLGT RISK OVR GULF COAST TDY BY SPC...SO
WL OPT FOR THIS WORDING IN ZONES AS WELL AS LOCALLY HVY RAINFALL TDY
AND ERY TONITE.

SCAS WL REMAIN IN EFFECT FOR MARINE ZONES AS S WINDS INCR TDY AND
SEAS RANGE FROM 5 TO 8 FT.  WINDS SHIFTING TO NW LATTER HALF OF PD.
FOLLOWING FROPA.

MOB 64/54/60/43 ++51 PNS 65/57/63/45 ++51
DTS 65/58/63/45 ++61 EVR 63/50/58/41 ++61 10

In the hours before

Special weather statement, Jan 22, 11:10 AM CST, 1 hour 42 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-231200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CST THU JAN 22 1998

A LOW PRESSURE AREA OVER EASTERN LOUISIANA LATE THIS MORNING WILL
MOVE NORTHEAST THROUGH THIS EVENING. A WARM FRONT ALONG THE GULF
COAST EAST OF THE LOW WILL MOVE SLOWLY INLAND AS THE LOW MOVES NORTH
AND A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE
PARTS OF SOUTHWEST ALABAMA...MAINLY SOUTH AND EAST OF I-65 AND THE
FLORIDA PANHANDLE THIS AFTERNOON. THE PRIMARY THREATS ASSOCIATED WITH
THIS LINE OF STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL...BUT
ISOLATED TORNADOES WILL BE A POSSIBILITY.

IN ADDITION...MOST OF THE REGION HAS RECEIVED BETWEEN ONE AND HALF
AND TWO INCHES OF RAINFALL. RAINFALL WILL TEMPORARILY DECREASE IN
INTENSITY AND COVERAGE LATER THIS AFTERNOON...HOWEVER THE POTENTIAL
FOR HEAVY RAINFALL WILL ONCE AGAIN INCREASE OVER THE AREA TONIGHT.
FLASH FLOOD WATCHES REMAIN IN EFFECT FOR WAYNE...STONE...PERRY...
GEORGE AND GREENE COUNTIES OF MISSISSIPPI AS WELL AS MOBILE AND
BALDWIN COUNTIES OF ALABAMA FOR THE REMAINDER OF THE DAY...AND WILL
LIKELY BE EXTENDED THROUGH TONIGHT. THE FLASH FLOOD WATCHES WILL
LIKELY BE REQUIRED FOR THE FLORIDA PANHANDLE AND MORE OF SOUTHWEST
ALABAMA FOR TONIGHT...SINCE ANY ADDITIONAL HEAVY RAINFALL WILL
QUICKLY TRANSLATE INTO RUNOFF...AND PRODUCE SWOLLEN CREEKS AND
CULVERTS...AS WELL AS FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT.
Special weather statement, Jan 22, 11:10 AM CST, 1 hour 42 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-231200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CST THU JAN 22 1998

A LOW PRESSURE AREA OVER EASTERN LOUISIANA LATE THIS MORNING WILL
MOVE NORTHEAST THROUGH THIS EVENING. A WARM FRONT ALONG THE GULF
COAST EAST OF THE LOW WILL MOVE SLOWLY INLAND AS THE LOW MOVES NORTH
AND A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE
PARTS OF SOUTHWEST ALABAMA...MAINLY SOUTH AND EAST OF I-65 AND THE
FLORIDA PANHANDLE THIS AFTERNOON. THE PRIMARY THREATS ASSOCIATED WITH
THIS LINE OF STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL...BUT
ISOLATED TORNADOES WILL BE A POSSIBILITY.

IN ADDITION...MOST OF THE REGION HAS RECEIVED BETWEEN ONE AND HALF
AND TWO INCHES OF RAINFALL. RAINFALL WILL TEMPORARILY DECREASE IN
INTENSITY AND COVERAGE LATER THIS AFTERNOON...HOWEVER THE POTENTIAL
FOR HEAVY RAINFALL WILL ONCE AGAIN INCREASE OVER THE AREA TONIGHT.
FLASH FLOOD WATCHES REMAIN IN EFFECT FOR WAYNE...STONE...PERRY...
GEORGE AND GREENE COUNTIES OF MISSISSIPPI AS WELL AS MOBILE AND
BALDWIN COUNTIES OF ALABAMA FOR THE REMAINDER OF THE DAY...AND WILL
LIKELY BE EXTENDED THROUGH TONIGHT. THE FLASH FLOOD WATCHES WILL
LIKELY BE REQUIRED FOR THE FLORIDA PANHANDLE AND MORE OF SOUTHWEST
ALABAMA FOR TONIGHT...SINCE ANY ADDITIONAL HEAVY RAINFALL WILL
QUICKLY TRANSLATE INTO RUNOFF...AND PRODUCE SWOLLEN CREEKS AND
CULVERTS...AS WELL AS FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.